Community

Synthroid can cause allergic reactions sensitivities

We don’t always think about the possibility that the medications we take may actually make us feel worse, but it’s actually more common for those of you who have allergies and sensitivities. For thyroid patients who are taking Synthroid, two ingredients in the pills are common allergens that may be causing a variety of unwanted symptoms.

One of the ingredients of Synthroid brand levothyroxine is acacia.

Acacia is a family of shrubs and trees, and it is used as an ingredient in some medications to provide form and shape to tablets. Some people who have pollen allergies and hay fever—especially to tree and grass pollens—may also have an allergy to acacia, even when it’s an ingredient in a medication. So, for some thyroid patients with allergies, taking Synthroid can cause allergic symptoms, including mood changes, runny nose, watery eyes, and congestion, among other symptoms.

Interestingly, it also appears that people who have seasonal allergies may find that they don’t respond well to their Synthroid during allergy season.

Another ingredient in Synthroid is lactose, which can trigger symptoms in people with lactose intolerance. Lactose intolerance is an inability to digest lactose, the major sugar found in milk. Lactose is also an ingredient in some foods and medications. Signs of lactose intolerance include:

nausea
cramps
bloating
gas
diarrhea
Usually, the symptoms will begin 30 minutes to 2 hours after taking your Synthroid pill. (Find out more about lactose intolerance.)